Bone marrow edema associated with everolimus

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose

The case of a patient who experienced bone marrow edema and pain in both feet and a compression fracture of one heel bone after several months of everolimus use is reported.

Summary

A 62-year-old woman with a grade 1 metastatic pancreatic neuroendocrine tumor (pNET) developed bilateral lower extremity edema and pain approximately 4 months after initiation of treatment with everolimus, an inhibitor of mammalian (or mechanistic) target of rapamycin (mTOR). The patient was referred for orthopedic evaluation, which resulted in diagnosis of bone marrow edema and a compression fracture of the calcaneus on the basis of magnetic resonance imaging results. The case was discussed with a clinical pharmacist, and after an in-depth analysis to rule out potential alternative causes for the patient's edema and pain, everolimus was discontinued. The patient had a full recovery from the presenting symptoms within 10 days of discontinuation of everolimus. Analysis of this case using the adverse drug reaction probability scale of Naranjo et al. yielded a score of 6, indicating a probable adverse reaction to everolimus. A hypothesized mechanism for everolimus-induced bone pain includes marrow edema and hyperemia from reduced intraosseous perfusion, which have been previously reported in association with mTOR inhibitor use.

Conclusion

Bone marrow edema developed and a fracture occurred in a patient taking everolimus for a metastatic pNET, with complete resolution of lower extremity swelling and pain within 2 weeks of everolimus discontinuation.

Related Topics

    loading  Loading Related Articles